What we know about children and opioids | ET REALITY

[ad_1]

A 1-year-old boy died Friday and three other children were hospitalized after all four were apparently exposed to an opioid at a state-licensed daycare in the Bronx, city officials said. Police said they later found a packaging device there often used by drug traffickers.

The New York City medical examiner’s office said Saturday afternoon that it had completed an autopsy but that more tests were needed to determine the cause of the 1-year-old boy’s death. It was unclear whether health officials had tested any of the children for drugs.

But police officials’ suspicions about opioid exposure — motivated, they said, by the children’s symptoms and the discovery of a pound press at daycare — drew attention to the threat posed by opioids like fentanyl represent for children.

Police have released little information about their investigation of the episode or why they so quickly focused on opioid exposure as a possible explanation.

But reports that some of the children were revived with the overdose-reversing drug Narcan suggested they had likely been exposed to opioids, a class of synthetic drugs that includes painkillers and prescription narcotics such as heroin and fentanyl, Dr. Sharon said. Levy. chief of the division of addiction medicine at Boston Children’s Hospital.

Opioids generally kill by binding to a receptor in the portion of the brain that controls breathing and heart rate, causing a person’s breathing to slow or stop. Narcan binds to the same receptors, effectively blocking the effects of opioids.

If some of the Bronx children responded to Narcan treatment, that “is like making the diagnosis that there was an opioid in that receptor,” Dr. Levy said.

It’s unclear how the Bronx daycare children could have come into contact with any drugs.

But almost all cases of children exposed to opioids involved ingesting the drug, a study published in The Journal of Pediatrics in 2019 found.

The study examined more than 80,000 records of children under the age of 18 who had been exposed to drugs containing an opioid over a five-year period. Three-quarters of the children had come into contact with the drug unintentionally. The study found that about 99 percent of exposures involved children who ingested it orally.

Other, much rarer exposure routes included inhalation or contact with the eyes, ears, or rectum of children. But the study data was largely self-reported, making it difficult to determine whether those types of exposure would have been enough to poison the children.

Reports of police officers or emergency medical workers becoming ill after accidentally absorbing fentanyl through the skin or inhaling airborne dust have periodically received media attention and become the subject of warnings from federal officials. anti drugs.

But the scientific consensus remains that poisonings from this type of involuntary opioid exposure are extremely unlikely. They say opioids are not easily absorbed through the skin and are not typically airborne.

Researchers who have looked at opioid overdoses in children have urged more studies into how such poisonings occur. But even children, they said, were unlikely to get sick from touching opioids or accidentally inhaling them into the air.

If the Bronx children were exposed to opioids, Dr. Levy said, they likely would have ingested the drug orally.

“I don’t think it actually absorbs well enough through the skin to do this kind of thing,” he said. Airborne poisoning is also unlikely, she said.

“I would really doubt whether enough of it could come in from an environmental exposure, even in a young child, where it’s true that a much smaller dose is needed,” he said.

A young child and an adult given the same amount of opioids would be exposed to significantly different degrees of harm due to children’s smaller bodies, putting them at greater risk of overdose, the scientists said.

Children are treated with opioids, even after dental or surgical procedures. But Dr. Levy said doctors decide on a dosage only after carefully considering the patient’s body weight, as is the case with most medications.

“Someone who weighs 10 or 12 kilos, compared to a person weighing 70 kilos, will receive a much smaller amount,” he stated. “An adult dose is going to be a big problem.”

Young brains also have lower concentrations of a protein that can help prevent many different chemicals from crossing the blood-brain barrier. That may also help explain the increased toxicity in children exposed to certain opioids, studies have suggested.

Opioids were the leading cause of poisoning deaths in children ages 5 and younger between 2005 and 2018, a study in the journal Pediatrics found.

The study, published in March, analyzed 731 poisoning-related deaths in 40 states. The authors found that opioids contributed to 47 percent of those deaths.

Over the past decade, children have been exposed to new sources of opioids, the study authors said. Lately, children have been exposed not only to common prescription opioids, but also to heroin and synthetic opioids such as fentanyl and buprenorphine, a drug used in medication-assisted treatment to curb opioid dependence.

Leave a Comment